Missouri, 2015

Hail and Damaging Winds in Missouri, July 13, 2015

July 13, 2015 · NWS EAX · 25 events in 10 counties and zones

A long-lived supercell tracked across northern Missouri, from nearly the Missouri River in Atchison County to northeastern Missouri and over the Mississippi River. The storm produced damaging winds and hail throughout its life.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
25

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EAX wrote it up.

A long-lived supercell tracked across northern Missouri, from nearly the Missouri River in Atchison County to northeastern Missouri and over the Mississippi River. The storm produced damaging winds and hail throughout its life. Shorter lived storms further south, later in the day causing minor wind damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Jul 13, 11:34 AM CST, 2 hours 6 minutes earlier.

Area forecast discussion, Jul 13, 11:34 AM CST, 2 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1234 PM CDT MON JUL 13 2015

.UPDATE...
Issued at 933 AM CDT MON JUL 13 2015

Have updated the forecast to add some chances for thunderstorms in
northwestern MO this morning and then track those chances southward
through the afternoon, blending into the existing PoPs for this
evening. A weak frontal boundary is slowly pushing south into the
forecast area with convection already developing along/in the
vicinity of the front. While still elevated, extreme instability
exists and marginal shear may allow for some strong/marginally severe
storms to form, especially as the storms become able to tap into the
extreme instability.

&&

.DISCUSSION...
Issued at 317 AM CDT MON JUL 13 2015

The typical mid-summertime pattern is in full swing with the heat and
humidity continuing to build in today, along with the greater
uncertainty of convection. High temperatures today will soar into the
mid to upper 90s across the forecast area as a thermal ridge
continues to grip the region. Additionally, dewpoints will again have
no trouble getting into the upper 70s this afternoon, forcing heat
indices into dangerous categories, ranging from the upper 100s to mid
110s. Temperatures and heat indices will relax slightly tomorrow and
looks to not be as oppressive for much of the rest of the forecast
period, although still rather warm and humid, as is typical for mid-
July.

The entire extent of the forecast period reveals a rather stagnant
upper-level pattern as 500mb ridging dominates the south-central
CONUS with some shifting in either direction (E to W). With the
slight shifting, could open the door for this forecast area to see
repeated rounds of convection but there is a lot of uncertainty in
the details, especially further out in the forecast period. Focusing
on today through tonight first, have introduced slight chance PoPs
across northern MO late this afternoon, transitioning from north to
south with the storm chances as the evening progresses. Weak boundary
settling southward later this afternoon through tonight should
provide the focus for any convection that is able to break through
the cap, but that's the Achilles' heel in those chances actually
being able to come to fruition. Stout mid-level dry air rooted in
place will be hard for updrafts to realize their full potential but
with copious amounts of lower-level moisture to work with, along with
SBCAPE exceeding 4000 J/kg and 35+ knots of 0-6km bulk shear, if any
storms can develop, they could be feisty. Primary threat would be
gusty to damaging winds but again, this is a slight chance for any
storms to develop thanks to that cap in place. Confidence is on the
low side with respect to PoPs this afternoon through tonight. Of
note, a couple of hi-res models are hinting at some convection;
another reason for mentionable chances.

For tomorrow through the middle of the week, the aforementioned
boundary doesn't appear to be going anywhere and a loosening of the
upper-level ridge overhead is where the possibility of repeated
rounds of convection comes in. As UL ridging resumes control later in
the week, so goes along with it the lack of widespread convection
chances. Models are already struggling in the short-term and
divergence in their solutions in the long-range are evident.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday Afternoon)
Issued at 1224 PM CDT MON JUL 13 2015

VFR conditions will persist through most of the forecast period.
Afternoon convection is possible as a frontal boundary sinks south
through the afternoon hours. Given the uncertainty of afternoon
development, have gone with vcts for the time being. Otherwise,
winds will vary as the boundary continues to push south overnight,
with continued VFR conditions through the remainder of the period.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...EXCESSIVE HEAT WARNING until 9 PM CDT this evening for KSZ025-
     057-060-102>105.

MO...HEAT ADVISORY until 9 PM CDT this evening for MOZ025-032-033-039-
     040-045-046.

     EXCESSIVE HEAT WARNING until 9 PM CDT this evening for
     MOZ001>008-011>017-020>024-028>031-037-038-043-044-053-054.

&&

UPDATE...CDB
DISCUSSION...lg
AVIATION...Welsh

In the hours before

Special weather statement, Jul 13, 11:09 AM CST, 2 hours 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1209 PM CDT MON JUL 13 2015

MOZ006-007-131745-
PUTNAM MO-MERCER MO-
1209 PM CDT MON JUL 13 2015

...SIGNIFICANT WEATHER ADVISORY FOR MERCER AND WESTERN PUTNAM
COUNTIES UNTIL 1245 PM CDT...

AT 1208 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR PRINCETON...OR 21 MILES SOUTHEAST OF LEON...MOVING EAST AT 50
MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
PRINCETON...MERCER...LUCERNE...POWERSVILLE AND SOUTH LINEVILLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 4039 9324 4038 9327 4038 9337 4035 9337
      4033 9343 4038 9374 4058 9366 4058 9322
TIME...MOT...LOC 1708Z 279DEG 45KT 4045 9358

BLAIR
Special weather statement, Jul 13, 1:37 PM CST, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
237 PM CDT MON JUL 13 2015

MOZ002-132000-
NODAWAY MO-
237 PM CDT MON JUL 13 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN NODAWAY COUNTY UNTIL
300 PM CDT...

AT 236 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
BURLINGTON JUNCTION...OR 13 MILES NORTHWEST OF MARYVILLE...MOVING
EAST AT 35 MPH.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
MARYVILLE...BURLINGTON JUNCTION...HOPKINS...CLEARMONT...ELMO...
PICKERING AND QUITMAN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 4038 9517 4054 9518 4057 9476 4036 9477
TIME...MOT...LOC 1936Z 267DEG 31KT 4046 9508

BLAIR

The radar

The Omaha radar (KOAX), 146 km away, was scanning. The volume nearest the first event began at 19:41 UTC.

Open the radar archive at this moment

Event by event

13 hail, 12 thunderstorm wind. Local standard time, as filed.

Hail, Nodaway

When
July 13, 1:40 PM CST
Where
Nodaway County, Burlington Jct
Measured
1.25 in hail
Reported by
Social Media
Coordinates
40.450, -95.070

Hail, Nodaway

When
July 13, 1:45 PM CST
Where
Nodaway County, 0.87 mi NW of Burlington Jct
Measured
0.88 in hail
Reported by
Public
Coordinates
40.460, -95.080

Hail, Nodaway

When
July 13, 1:47 PM CST
Where
Nodaway County, 2.1 mi NE of Burlington Jct
Measured
0.88 in hail
Reported by
Public
Coordinates
40.470, -95.040

Hail, Nodaway

When
July 13, 1:50 PM CST
Where
Nodaway County, 2.97 mi WNW of Orrsburg
Measured
1.75 in hail
Reported by
Storm Chaser
Coordinates
40.450, -94.770

Hail, Nodaway

When
July 13, 1:50 PM CST
Where
Nodaway County, 3.35 mi SE of Clearmont
Measured
1 in hail
Reported by
Storm Chaser
Coordinates
40.470, -94.980

Thunderstorm Wind, Worth

When
July 13, 2:23 PM CST
Where
Worth County, 0.87 mi NE of Grant City
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
40.490, -94.410

A small tree limb was knocked down.

Hail, Harrison

When
July 13, 2:50 PM CST
Where
Harrison County, 2.32 mi NNE of Washington Center
Measured
0.88 in hail
Reported by
Public
Coordinates
40.460, -94.150

Thunderstorm Wind, Mercer

When
July 13, 3:04 PM CST
Where
Mercer County, 2.23 mi ENE of Goshen
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
40.393, -93.641

Multiple trees were blown down along route U.

Thunderstorm Wind, Mercer

When
July 13, 3:16 PM CST
Where
Mercer County, 0.53 mi W of Princeton
Measured
52 kt (60 mph) estimated gust
Reported by
COOP Observer
Coordinates
40.400, -93.590

A 6 inch tree limb was blown down, along with numerous other 2 to 3 inch limbs.

Hail, Sullivan

When
July 13, 3:40 PM CST
Where
Sullivan County, Milan
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.200, -93.120

Thunderstorm Wind, Sullivan

When
July 13, 3:40 PM CST
Where
Sullivan County, 2.07 mi N of Milan
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.230, -93.120

A two inch tree limb was snapped.

Thunderstorm Wind, Sullivan

When
July 13, 3:50 PM CST
Where
Sullivan County, Green City
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.270, -92.950

Several 2 tree limbs were knocked down.

Thunderstorm Wind, Putnam

When
July 13, 3:51 PM CST
Where
Putnam County, 2.72 mi ESE of Lemons
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
40.390, -93.000

A tree was uprooted.

Thunderstorm Wind, Adair

When
July 13, 4:02 PM CST
Where
Adair County, 2.98 mi WSW of Danforth
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.230, -92.780

Several 8-10 tree limbs were blown down, along with numerous 3-4 limbs.

Thunderstorm Wind, Adair

When
July 13, 4:02 PM CST
Where
Adair County, 1.82 mi WNW of Danforth
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.260, -92.762

Eight inch tree limbs down on Stahl Road.

Hail, Adair

When
July 13, 4:02 PM CST
Where
Adair County, 1.82 mi WNW of Danforth
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.260, -92.762

Thunderstorm Wind, Schuyler

When
July 13, 4:09 PM CST
Where
Schuyler County, 0.19 mi SSW of Greentop
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
40.348, -92.572

A shed was blown down along Route K.

Hail, Adair

When
July 13, 4:10 PM CST
Where
Adair County, 2.07 mi S of Sublette
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.270, -92.570

Thunderstorm Wind, Adair

When
July 13, 4:10 PM CST
Where
Adair County, 2.07 mi S of Sublette
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.270, -92.570

A trained spotter estimated winds of 60 mph.

Thunderstorm Wind, Jackson

When
July 13, 5:05 PM CST
Where
Jackson County, 0.69 mi N of Oak Grove
Measured
56 kt (64 mph) estimated gust
Reported by
Emergency Manager
Coordinates
39.010, -94.130

Eight to twelve inch diameter limbs were blown down causing a power outage.

Hail, Lafayette

When
July 13, 5:15 PM CST
Where
Lafayette County, 4.29 mi WNW of Mayview
Measured
1 in hail
Reported by
Public
Coordinates
39.080, -93.920

Hail, Lafayette

When
July 13, 5:15 PM CST
Where
Lafayette County, 0.69 mi N of Wellington
Measured
1.25 in hail
Reported by
Social Media
Coordinates
39.140, -93.980

Photo shared via social media.

Hail, Lafayette

When
July 13, 5:15 PM CST
Where
Lafayette County, 0.41 mi N of Wellington
Measured
1.75 in hail
Reported by
Public
Coordinates
39.136, -93.979

Hail, Lafayette

When
July 13, 5:35 PM CST
Where
Lafayette County, 0.87 mi NW of Corder
Measured
0.75 in hail
Reported by
Public
Coordinates
39.110, -93.660

Thunderstorm Wind, Lafayette

When
July 13, 5:43 PM CST
Where
Lafayette County, 3.22 mi W of Higginsville
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
39.080, -93.790

A 4 apple tree was snapped and blown over.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2015Every state in 2015This day in weather historyWarnings in Missouri, July 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 595007, 595008, 595009, 595010, 595012, 595020, 595013, 595021, 595022, 595014, 595024, 595025, 595026, 595027, 595028, 595033, 595029, 595015, 595032, 595030, 595016, 595017, 595019, 595018, 595031.